Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 2, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Apr 9, 2008, 9:10 AM CDT for Cottle County, Texas. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2008, 9:10 AM CDT (14:10 UTC)
- Expired
- Apr 9, 2008, 9:30 AM CDT
- In force
- 20 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
County Cottle County, TX
The radar
The Altus AFB radar (KFDR), 108 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 9:14 AM CDT | HAIL 1.75 | Swearingen, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 6:27 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 2.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1936 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLUB 091410
SVRLUB
TXC101-091430-
/O.NEW.KLUB.SV.W.0002.080409T1410Z-080409T1430Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
910 AM CDT WED APR 9 2008
THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN COTTLE COUNTY IN NORTHWEST TEXAS.
* UNTIL 930 AM CDT
* AT 907 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR SWEARINGEN...OR ABOUT 13 MILES NORTHEAST OF
PADUCAH...MOVING NORTH AT 59 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
THE INDICATED COUNTY.
LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM CDT
WEDNESDAY AFTERNOON FOR THE PANHANDLE AND NORTHWEST TEXAS.
LAT...LON 3431 10022 3431 10001 3419 10007 3406 10007
3414 10024
TIME...MOT...LOC 1410Z 197DEG 51KT 3418 10013
$$1 follow-up statement
000
WWUS54 KLUB 091416 RRA
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
915 AM CDT WED APR 9 2008
TXC101-091430-
/O.CON.KLUB.SV.W.0002.000000T0000Z-080409T1430Z/
COTTLE TX-
915 AM CDT WED APR 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR NORTHEASTERN COTTLE COUNTY...
AT 914 AM CDT...WEATHER SPOTTERS IN SWEARINGEN REPORTED GOLF BALL
SIZE HAIL. THIS STORM WAS LOCATED JUST NORTH OF SWEARINGEN...OR
ABOUT 17 MILES SOUTHEAST OF CHILDRESS...MOVING NORTH AT 50 MPH.
SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE SWEARINGEN.
LARGE HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER IN A STURDY BUILDING. STAY AWAY FROM WINDOWS.
LAT...LON 3431 10022 3431 10001 3419 10007 3406 10007
3414 10024
TIME...MOT...LOC 1415Z 197DEG 51KT 3425 10010
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 4:10 AM CDT, 5 hours earlier.
Area forecast discussion, Apr 9, 4:10 AM CDT, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 410 AM CDT WED APR 9 2008 .SHORT TERM... UPPER LEVEL TROUGH OVER THE WRN CONUS WITH JET STREAK DIGGING SWD ON THE WRN SIDE OF THE TROUGH. WV IMAGERY ALSO SHOWS ONE JET STREAK EXITING THE SRN PLAINS TOWARD THE MS VALLEY WITH SOME JET ENERGY MOVING ACROSS NRN MEXICO. TOWARD THE SFC...A COLD FRONT HAS STALLED ACROSS THE CONCHO VALLEY EWD INTO N TX. GOOD UPSLOPE MOISTURE ADVECTION IS RESULTING IN IFR/MVFR STRATUS ACROSS THE PANHANDLE WHILE FURTHER SOUTH TOWARD THE FRONT CEILINGS ARE HIGHER IN AN AREA WHERE A DEVELOPING LLJ IS RESULTING IN STRONG ISENTROPIC LIFT IN ROUGHLY THE 850-700MB LAYER. IT IS THIS ISENTROPIC LIFT THAT THE MODELS ARE KEYING ON IN BREAKING OUT SHOWER/THUNDER THIS MORNING ACROSS MAINLY THE ERN HALF OF THE FCST AREA. MODEL AND FCST POPS IN THE HIGH CHC/LIKELY CATEGORIES STILL LOOK REASONABLE...ALTHOUGH ATTM LIFT IS BEING CONVERTED INTO CLOUD COVER. ONSET OF PRECIP GENERATION IS LIKELY WITHIN A FEW HOURS. 0-3KM SHEAR IS PRETTY IMPRESSIVE BUT INSTABILITY WILL BE MODEST AND ELEVATED. SEVERE THREAT APPEARS MINIMAL ATTM. AFTN FCST IS TRICKY. MODELS PROG THE ISENTROPIC LIFT TO SHIFT NEWD INTO OKLA BY 18Z WHILE SFC TROUGH/DRYLINE MOVES EWD ACROSS ERN NM TOWARD THE TX STATELINE THEN EWD INTO THE WRN ZONES THROUGH LATE AFTERNOON. SERN ZONES WILL LIKELY BREAK OUT SOME AS THE AFOREMENTIONED COLD FRONT SHOULD SOON BEGIN MOVING NWD AS A WARM FRONT AND MOVE INTO THE SERN ZONES THIS AFTN. WARM FRONT MAY NOT MAKE IT INTO THE NERN ZONES LEAVING IT DIFFICULT TO BREAK OUT OF LOW CLOUD COVER. SCENARIO SHOULD SET UP A DECENT TEMPERATURE GRADIENT ACROSS THE AREA. WITH THE ISENTROPIC LIFT SHIFTING NEWD AND MID/UPPER LEVEL DRYING PROGGED TO OCCUR THUNDER CHANCES THIS AFTN MAY BE LIMITED TO POTENTIAL NEAR/NORTH OF THE WARM FRONT AND POSSIBLY IN THE WARM SECTOR...ALTHOUGH THAT AREA MAY REMAIN CAPPED THROUGH INTO THE EVENING. BY MID EVENING SHOULD SEE THE UPPER TROUGH APPROACHING THE AREA WITH INCREASING LIFT AND MOISTURE ALOFT COMBINING WITH LOW LEVEL MOISTURE FOR CONVECTIVE INITIATION EAST OF THE SFC TROUGH/DRYLINE WHICH IS EXPECTED TO BE NEAR OR JUST WEST OF THE I-27 CORRIDOR AT THAT TIME. CONVECTION COULD COALESCE INTO A MCS BEFORE IT EXITS THE AREA LATE TONIGHT AND HIGH CHANCE/LIKELY POPS CONTINUE TO BE JUSTIFIED FOR THE ERN HALF OF THE FCST AREA. THERE WILL BE A WINDOW FOR SEVERE POTENTIAL...MAINLY HAIL/WIND...WITH WRF-NAM SUGGESTING MAX CAPES UP TO 2500 J/KG ACROSS THE SERN ZONES...ALTHOUGH A BIT ELEVATED. WIND PROFILES WILL INITIALLY BE SOMEWHAT FAVORABLE FOR ROTATING STORMS BEFORE VEERING WINDS BEGIN TO DIMINISH POTENTIAL. .LONG TERM... VIGOROUS UPPER LEVEL TROUGH WILL TRANSLATE ACRS THE SRN PLAINS THURSDAY WITH A VERY TIGHT GRADIENT MOVG THROUGH CENTRAL AND SRN WEST TEXAS. AFTER EARLY MORN CONVECTION OVER THE EASTERN ZONES...PRONOUNCED DRY SLOT WILL PUNCH INTO THE CWFA WITH DEWPOINTS CRATERING THROUGHOUT THE MORNING. STRONG MIXING WILL COMMENCE BY 15Z AS H70 JET STREAK NR 55 KTS ROUNDS BASE OF TROUGH. THIS WILL RESULT IN A BLUSTERY AND DUSTY APRIL DAY AS WESTERLY SFC WINDS WILL LIKELY MAX OUT INTO THE 30-35 MPH RANGE DURG THE LATE MORNING THRU MID AFTERNOON...WITH GUSTS OF 50-55 MPH. THIS SAID...WIND ADVISORY WILL ALMOST CERTAINLY BE ISSUED LATER TODAY WITH THE AFTN PACKAGE. DID OPT TO GO AHEAD AND ISSUE A FIRE WEATHER WATCH FOR THE SRN HALF OF THE CWFA WITH RELATIVE HUMIDITIES DROPPING TO 10-15 PERCENT. FARTHER NORTH...RH VALUES MAY ACTUALLY RISE SOME DURG THE AFTN WITH MODERATE LWR-MID LEVEL WRAP-AROUND MOISTURE IN WAKE OF UPR LOW SKIRTING EAST THRU KANSAS. FOR FRIDAY INTO SATURDAY...COOL SURFACE HIGH PRESSURE WILL SETTLE INTO THE AREA IN WAKE OF TROUGH. THIS WILL LEAD TO TEMPS SVRL DEGS BELOW NORMAL...WITH LOW TEMPS NEARING THE FREEZING MARK OVER THE FAR SW TX PANHANDLE BOTH THURS AND FRI NIGHTS. A GRADUAL WARM-UP WILL THEN OCCUR THROUGH EARLY NEXT WEEK AS UPPER RIDGE BUILDS INTO THE CENTRAL AND SOUTHERN PLAINS. && .FIRE WEATHER... CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED OVER THE SRN HALF OF THE CWFA LATE THURS MORNING THRU THE AFTN HOURS AS VERY DRY AIR AND WINDY CONDITIONS DEVELOP. RED FLAG CONDITIONS ARE NEARLY A GUARANTEE IN THIS REGION WITH STRONG WEST WINDS IN EXCESS OF 30 MPH AND RH VALUES DROPPING TO 10-15 PERCENT. OVER THE NORTHERN HALF OF THE CWFA...RED FLAG CONDITIONS ARE SLIGHTLY MORE UNCERTAIN DUE TO SLIGHTLY COOLER TEMPERATURES AND A BIT HIGHER RH VALUES. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 68 40 63 33 62 / 30 20 10 10 10 TULIA 64 42 65 36 65 / 40 40 10 10 10 PLAINVIEW 68 44 66 36 65 / 40 50 10 10 10 LEVELLAND 73 47 68 35 68 / 30 20 10 10 0 LUBBOCK 72 49 69 38 68 / 40 40 10 10 10 DENVER CITY 79 47 72 36 70 / 20 20 10 10 0 BROWNFIELD 75 48 71 37 69 / 30 20 10 10 0 CHILDRESS 63 51 72 43 68 / 60 60 10 10 10 SPUR 68 51 71 40 69 / 50 60 10 10 10 ASPERMONT 73 55 76 42 72 / 60 60 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR THE FOLLOWING ZONES: TXZ033>044. && 07/21
Hazardous weather outlook, Apr 9, 6:43 AM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 643 AM CDT WED APR 9 2008 TXZ021>044-101145- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 643 AM CDT WED APR 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE THERE IS A SLIGHT RISK OF THUNDERSTORMS ACROSS ALL OF THE AREA THIS MORNING. SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS THE REGION THIS MORNING AS STRONG LIFT INCREASES OVER WEST TEXAS. A FEW OF THE STORMS MAY BECOME SEVERE AND PRODUCE HAIL UP TO THE SIZE OF QUARTERS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 PM THIS AFTERNOON. AFTER AN EXPECTED LULL IN THUNDERSTORM ACTIVITY THIS AFTERNOON...SEVERE STORM CHANCES WILL ONCE AGAIN INCREASE THIS EVENING...GENERALLY EAST OF A TULIA TO LUBBOCK TO ODONNELL LINE. AN UPPER LEVEL STORM SYSTEM WILL APPROACH THE AREA LATE TODAY. INCREASING LIFT ASSOCIATED WITH THIS STORM SYSTEM...COMBINED WITH LOW LEVEL MOISTURE THAT WILL CONTINUE TO BE FED INTO THE ROLLING PLAINS AND EASTERN SOUTH PLAINS TODAY...WILL RESULT IN SCATTERED TO NUMEROUS THUNDERSTORMS BY MID-EVENING AND CONTINUING INTO THE OVERNIGHT HOURS. THE COMBINATION OF INSTABILITY AND WIND SHEAR WILL BE FAVORABLE FOR THE DEVELOPMENT OF ROTATING SUPERCELL THUNDERSTORMS RESULTING IN A THREAT OF LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED OVER MUCH OF THE SOUTH PLAINS AND SOUTHERN LOW ROLLING PLAINS ON THURSDAY AS STRONG WEST WINDS AND LOW RELATIVE HUMIDITIES SPREAD ACROSS THE REGION. A FIRE WEATHER WATCH IS IN EFFECT FROM MID THURSDAY MORNING THROUGH THE AFTERNOON. IN ADDITION...WIND SPEEDS ACROSS MUCH OF THE AREA WILL LIKELY CLIMB INTO ADVISORY LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING AND AGAIN THIS EVENING AND TONIGHT.
In the hours before
Special weather statement, Apr 9, 7:46 AM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 746 AM CDT WED APR 9 2008 TXZ034-035-091315- LUBBOCK TX-HOCKLEY TX- 746 AM CDT WED APR 9 2008 ...STRONG THUNDERSTORM ACROSS HOCKLEY AND LUBBOCK COUNTIES... AT 743 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF LEVELLAND...MOVING NORTHEAST AT 50 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM.
Special weather statement, Apr 9, 8:17 AM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 817 AM CDT WED APR 9 2008 TXZ034-035-040-041-091345- LUBBOCK TX-HOCKLEY TX-LYNN TX-TERRY TX- 817 AM CDT WED APR 9 2008 ...STRONG THUNDERSTORM ACROSS TERRY...LYNN...HOCKLEY AND LUBBOCK COUNTIES... AT 814 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES NORTHEAST OF BROWNFIELD...MOVING NORTHEAST AT 41 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Special weather statement, Apr 9, 8:42 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 842 AM CDT WED APR 9 2008 TXZ035-041-091415- LUBBOCK TX-LYNN TX- 842 AM CDT WED APR 9 2008 ...STRONG THUNDERSTORM ACROSS LYNN AND LUBBOCK COUNTIES... AT 837 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORM FROM NEAR IDALOU WEST THROUGH LUBBOCK THEN SOUTHWEST TO NEAR NEW HOME...MOVING NORTHEAST AT 40 MPH. SMALL HAIL TO OR SLIGHTLY GREATER THAN DIME SIZE IS EXPECTED WITH THESE STORMS. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORMS WATCH IS IN EFFECT UNTIL 2 PM.
Special weather statement, Apr 9, 8:47 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 847 AM CDT WED APR 9 2008 TXZ023-024-029-030-091415- SWISHER TX-BRISCOE TX-FLOYD TX-HALE TX- 847 AM CDT WED APR 9 2008 ...STRONG THUNDERSTORM ACROSS HALE...FLOYD...BRISCOE AND SWISHER COUNTIES... AT 845 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES EAST OF PLAINVIEW...MOVING NORTHEAST AT 43 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Special weather statement, Apr 9, 8:55 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 855 AM CDT WED APR 9 2008 TXZ042-043-091430- KENT TX-GARZA TX- 855 AM CDT WED APR 9 2008 ...STRONG THUNDERSTORM ACROSS GARZA AND KENT COUNTIES... AT 850 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTH OF LAKE ALAN HENRY...OR ABOUT 21 MILES NORTHWEST OF SNYDER...MOVING NORTHEAST AT 40 MPH. SMALL HAIL TO DIME SIZE OR SLIGHTLY LARGER IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 2 PM.
Special weather statement, Apr 9, 8:57 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 857 AM CDT WED APR 9 2008 TXZ026-032-091430- CHILDRESS TX-COTTLE TX- 857 AM CDT WED APR 9 2008 ...STRONG THUNDERSTORM ACROSS COTTLE AND CHILDRESS COUNTIES... AT 854 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTH OF HACKBERRY...OR ABOUT 8 MILES EAST OF PADUCAH...MOVING NORTH AT 46 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 6:00 AM CDT | Fire Weather Watch | LUB | Cochran, Crosby, Dickens, Garza, Hockley, Kent and 6 more | 24 hr |
| Apr 9, 9:07 AM CDT | Severe Thunderstorm Warning | LUB | Kent | 23 min |
| Apr 9, 9:23 AM CDT | Severe Thunderstorm Warning | LUB | Dickens | 37 min |
| Apr 9, 9:54 AM CDT | Severe Thunderstorm Warning | LUB | Cottle, King, Motley | 21 min |
| Apr 9, 3:41 PM CDT | High Wind Watch | LUB | Bailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more | 12 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.